Texas, 2017

Hail in Texas, February 26, 2017

February 26, 2017 · NWS EWX · 1 event in 1 county or zone

A weak upper level shortwave trough kicked off isolated thunderstorms one of which produced penny size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A weak upper level shortwave trough kicked off isolated thunderstorms one of which produced penny size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Feb 26, 6:27 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Feb 26, 6:27 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
627 PM CST Sun Feb 26 2017

.UPDATE...
Quick update to the afternoon forecast package. The main change is to
increase QPF across Guadalupe, Caldwell, Gonzales, and Bastrop
counties where the heavier showers have been moving late this
afternoon and evening. The LCRA Hydromet Gauge near Dale, Texas in
Caldwell county picked up a quick 0.53 inches of rainfall as a shower
moved over. We ahead and re-trended the hourly weather grids as well
to match current observations.

&&

.PREV DISCUSSION... /ISSUED 600 PM CST Sun Feb 26 2017/

AVIATION.../00Z_TAFS/
Some impressive convective showers with a few IC strikes have
developed just northeast of SAT to southeast of AUS. However, CG
strikes have not been observed yet as these cells are struggling to
make it past an inversion from 16-18 kft. Thus, for now have only
included VCSH at SAT/SSF through 2Z, but left VCTS in at AUS through
1Z due to close proximity of current cells before ending VCSH by 4Z.
Although there is a slight chance of TSRA this evening (particularly
at AUS) as dynamic forcing increases as the upper level disturbance
approaches, chances are too low to include at this time.

MVFR-VFR ceilings above 2000 feet persist at the I-35 TAF sites, but
these will gradually lower to IFR around 4-5Z. Patchy fog should
begin to develop towards 9Z as LIFR ceilings and visibilities occur
at some if not all of the I-35 TAF sites, with the best chances at
SAT/SSF. These LIFR-IFR conditions should persist through most of the
morning before rapidly improving to VFR between 18-20Z. DRT will
remain VFR this evening until MVFR ceilings develop after 8Z and IFR-
LIFR ceilings and visibilities move in between 10-12Z. Similar to
today, DRT should recover to VFR more quickly between 16-17Z.

PREV DISCUSSION... /ISSUED 314 PM CST Sun Feb 26 2017/

SHORT TERM (Tonight through Monday Night)...

Main highlight will be light to moderate showers that are ongoing
this afternoon and the likely development of a few thunderstorms
through the next 2-6 hours. Temperatures are expected to be well-
above normal to start off the work week tomorrow.

A shortwave trough and associated downstream geostrophic ascent is
evident in water vapor and visible satellite images with developing
upper level cirrus over Texas. Latest SPC mesoanalysis suggests
building instability across the south half of the region as cloud
breaks have allowed for greater insolation and diurnal heating. The
low-level convergence zone near I-35 is aiding light to moderate
showers as of 3pm but some stronger updraft growth could occur
through the late afternoon and evening as stability decreases
farther north in conjuction with the deeper ascent shifting across
the region. One or two strong thunderstorms can't be ruled out with
the most likely location along and north of a Johnson City to La
Grange line. However, further destabilization of the mixed layer
still needs to take place still given evidence of the horizontal
convective rolls seen that suggest the inversion remains in-tact.

The briskly moving shortwave trough will pivot away from south-
central Texas by Monday morning but deep southwest flow will remain
over the area. Areas of widespread fog appear likely Monday morning
and will need to watch for dense fog possibilities. Once the low
clouds/fog mix out, the southwest flow will allow for well-above
normal temperatures as many areas reach into the 80s. With weak
forcing and weak instability, only a few showers are expected
tomorrow with very limited coverage.

LONG TERM (Tuesday through Sunday)...

No significant highlights in the long term impact wise outside of a
cold frontal passage on Wednesday and then increasing rain chances
once again over next weekend. Depending on evolution of next weekend
weather system, pockets of heavy rain will need to be monitored for.

A stronger longwave trough will shift across the central CONUS late
Tuesday into Wednesday that will shift a front through early
Wednesday morning. Little rain is expected with the frontal passage
at this stage given stronger dynamics remain north of the region with
only limited instability given the early morning passage. Much drier
air will shift into the region by late Wednesday and much cooler
temperatures into the 30s for lows are expected Thursday morning.
Will need to watch cirrus clouds closely Thursday morning. If they
clear out sooner, a light patchy freeze could be possible across the
Hill Country.

Expecting dry conditions Friday with generally zonal flow persisting
over the region as a deep cut-off low develops off the coast of west
Mexico. Model depictions are not in very good agreement with this
system as ECMWF is much more progressive with GFS slower. Have backed
off on precipitation as both models slowed this model cycle run into
Saturday. Will need to watch closely as the cut-off low shifts slowly
this direction by late weekend as PWATs could increase ahead of its
influencing lift and pockets of heavy rain could potentially be
possible Sunday. Low confidence exists currently in this possibility.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              71  61  81  65  85 /  50  40  20  10  20
Austin Bergstrom Intl Airport  72  61  80  64  86 /  50  40  20  10  20
New Braunfels Muni Airport     73  61  81  64  85 /  50  30  20  10  20
Burnet Muni Airport            66  57  79  61  81 /  40  20  20  10  20
Del Rio Intl Airport           73  53  87  57  89 /  20  10  -   -   -
Georgetown Muni Airport        68  59  79  63  83 /  40  40  20  10  20
Hondo Muni Airport             77  58  85  61  88 /  20  20  10  10  10
San Marcos Muni Airport        70  61  81  64  86 /  50  40  20  10  20
La Grange - Fayette Regional   72  64  81  67  86 /  40  30  20  10  20
San Antonio Intl Airport       75  60  82  65  86 /  30  20  20  10  20
Stinson Muni Airport           81  61  82  65  87 /  30  20  10  10  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...LH
Synoptic/Grids...Treadway
Public Service/Data Collection...30
Hazardous weather outlook, Feb 26, 4:36 AM CST, 15 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
436 AM CST Sun Feb 26 2017

TXZ171>173-183>194-202>209-217>225-228-271045-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
436 AM CST Sun Feb 26 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Feb 26, 6:42 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
642 PM CST SUN FEB 26 2017

TXZ193-209-270130-
Bastrop TX-Fayette TX-
642 PM CST SUN FEB 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BASTROP AND WEST
CENTRAL FAYETTE COUNTIES UNTIL 730 PM CST...

At 641 PM CST, Doppler radar was tracking a strong storm over
Rosanky, or 10 miles west of Smithville, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Smithville, Rosanky, Upton, Hills Prairie, Togo, String Prairie,
Watterson, Alum Creek, Kovar, West Point, Winchester, Kirtley and
Plum.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2994 9695 2984 9735 3001 9743 3019 9707
      3014 9705 3003 9702 3004 9700
TIME...MOT...LOC 0041Z 247DEG 15KT 2996 9732

LJH
Special weather statement, Feb 26, 6:48 PM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
648 PM CST SUN FEB 26 2017

TXZ207-208-223-270130-
Guadalupe TX-Caldwell TX-Gonzales TX-
648 PM CST SUN FEB 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALDWELL...EAST
CENTRAL GUADALUPE AND NORTHERN GONZALES COUNTIES UNTIL 730 PM CST...

At 645 PM CST, Doppler radar was tracking a pair of strong
thunderstorms near Luling and Seguin that are both moving east at 15
mph.

Pea to dime size hail and winds in excess of 40 mph will be possible
with these storms.

Locations impacted include...
Seguin, Luling, Waelder, Palmeto, Kingsbury, Geronimo, Stairtown,
Thompsonville, Ottine and McNeil.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 2964 9722 2949 9795 2964 9802 2983 9736
      2973 9725
TIME...MOT...LOC 0045Z 249DEG 14KT 2965 9756

LJH
Special weather statement, Feb 26, 7:31 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
731 PM CST SUN FEB 26 2017

TXZ223-270200-
Gonzales TX-
731 PM CST SUN FEB 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GONZALES COUNTY
UNTIL 800 PM CST...

At 730 PM CST, Doppler radar was tracking a strong thunderstorm near
Waelder, or 10 miles north of Gonzales, moving east at 15 mph.

Pea to dime size hail and winds in excess of 40 mph will be possible
with this storm.

Locations impacted include...
Waelder, Thompsonville and Newtonville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2958 9720 2960 9746 2970 9747 2971 9745
      2974 9726 2969 9719 2959 9718
TIME...MOT...LOC 0130Z 269DEG 14KT 2965 9739

LJH
Special weather statement, Feb 26, 7:34 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
734 PM CST SUN FEB 26 2017

TXZ207-223-270200-
Guadalupe TX-Gonzales TX-
734 PM CST SUN FEB 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GUADALUPE AND
NORTHWESTERN GONZALES COUNTIES UNTIL 800 PM CST...

At 733 PM CST, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Kingsbury, or 10 miles southwest of Luling, moving
east at 15 mph.

Pea to dime size hail and winds in excess of 40 mph will be possible
with this storm.

Locations impacted include...
Palmeto, Kingsbury, Belmont, Oak Forest, Monthalia and Ottine.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2946 9754 2948 9781 2964 9781 2965 9764
      2964 9763 2964 9760 2963 9759 2966 9755
TIME...MOT...LOC 0133Z 269DEG 13KT 2955 9774

LJH
Special weather statement, Feb 26, 8:05 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
805 PM CST SUN FEB 26 2017

TXZ223-270245-
Gonzales TX-
805 PM CST SUN FEB 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GONZALES COUNTY
UNTIL 845 PM CST...

At 805 PM CST, Doppler radar was tracking a strong thunderstorm near
Palmeto, or 7 miles west of Gonzales, moving east at 20 mph.

Pea to dime size hail will be possible with this storm.

Locations impacted include...
Gonzales, Waelder, Palmeto, Little New York, Oak Forest, Ottine,
Newtonville, Nickle, Dilworth and Monthalia.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2963 9714 2958 9721 2950 9720 2942 9723
      2945 9765 2963 9765 2964 9760 2963 9759
      2964 9758 2972 9723 2964 9713
TIME...MOT...LOC 0205Z 269DEG 19KT 2954 9757

LJH

The radar

The Austin/San Antonio radar (KEWX), 59 km away, was scanning. The volume nearest the first event began at 02:20 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gonzales

When
February 26, 8:19 PM CST
Where
Gonzales County, 0.92 mi NE of Gonzales
Measured
0.75 in hail
Reported by
Public
Coordinates
29.510, -97.460

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 674011.